Scientific literature suggests a potential association between vascular endothelial growth factor ( VEGF ) receptor inhibition and thrombotic microangiopathy ( TMA ).
In certain cases, clinical manifestations of thrombotic microangiopathy resolved or improved upon treatment discontinuation.
Health care professionals are reminded that strict monitoring and early recognition of signs and symptoms of thrombotic microangiopathy are important when treating patients with anti-VEGF agents.
Vascular endothelial growth factor ( VEGF ) and its receptors play a central role in tumour angiogenesis. Blockade of this pathway is considered to be a therapeutic strategy to inhibit tumour growth. Anti-VEGF agents block the VEGF pathway by generally one of 2 mechanisms - by preventing the interaction of VEGF with its receptor ( i.e., VEGF antagonists, which include anti-VEGF monoclonal antibodies such as Bevacizumab ) or by targeting surface receptor function ( i.e., VEGF receptor inhibitors ).
Six marketed VEGF receptor inhibitors are available in Canada. The risk of thrombotic microangiopathy is currently labelled in the Post-Marketing Experience section of the Sunitinib ( Sutent ) Canadian product monograph ( CPM ) and in the Warnings and Precautions, Adverse Reactions and Post-Market Adverse Drug Reactions sections of the Pazopanib ( Votrient ) CPM.
Thrombotic microangiopathies are a group of disorders characterized by occlusive microvascular thrombosis, thrombocytopenia and end-organ damage. Two main subtypes of thrombotic microangiopathy are thrombotic thrombocytopenic purpura ( TTP ) and hemolytic uremic syndrome ( HUS ).
Clinical symptoms of TTP typically include thrombocytopenia, microangiopathic hemolytic anemia ( MAHA ), neurological abnormalities, renal failure and fever.
HUS can present with similar signs and symptoms, however HUS is usually diagnosed in cases in which renal failure is the most prominent sign.
A diagnosis of TTP is generally designated for cases in which neurologic abnormalities such as seizure and vision loss predominate.
Several cases of thrombotic microangiopathy involving Sunitinib have been published in the literature. In some of these cases, clinical manifestations of thrombotic microangiopathy resolved or improved upon discontinuation of Sunitinib ( along with management therapy ).
In one case, renal function remained normal, and laboratory investigations did not indicate any signs of thrombotic microangiopathy, however a renal biopsy later revealed features typical of thrombotic microangiopathy. This case highlights the possible discrepancy between mild clinical manifestations and severe thrombotic microangiopathy features on renal biopsy. Although most cases of anti-VEGF agent-induced thrombotic microangiopathy appear to be localized to the kidneys, systemic organ dysfunction can occur. For example, 5 cases of systemic thrombotic microangiopathy involving MAHA were reported in patients receiving a combination of Sunitinib and Bevacizumab.
While VEGF receptor inhibitors are suspected of being associated with thrombotic microangiopathy, the exact mechanism of this association is unclear. A compromised renal endothelium is the proposed mechanism underlying thrombotic microangiopathy -related adverse reactions. This association does not exclude the possibility of other contributing factors or pathways.
Published cases of thrombotic microangiopathy or suspected thrombotic microangiopathy have also been reported with VEGF antagonists. Considering that thrombotic microangiopathy has been observed with the use of multiple anti-VEGF agents, it has been suggested that this risk may represent a class effect.
As of June 30, 2013, Health Canada has not received any reports of thrombotic microangiopathy such as TTP or HUS suspected of being associated with any of the 6 VEGF receptor inhibitors marketed in Canada.
Health care professionals are reminded that this adverse reaction may be underdiagnosed and underreported. Management of thrombotic microangiopathy should focus on strict monitoring and early recognition of signs and symptoms in patients treated with anti-VEGF agents. ( Xagena )
Source: Health Canada, 2014